Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atripla still causing problems
May 18, 2013

I have always had complicated mental health issues pretty much my whole life and I have been on Atripla for 2 years. Before that I was not on treatment for HIV for about 7 years, although 5 years before that I was taking Combivir and Viramune. The reason I was taken off my first regimen was because my tcells had stayed high for a long time and viral load was undetectable for a long time. I had complications from triglycerides that were really out of hand and would reach numbers like 2500, but coming off completely turned out ok because I am still not resistant to any meds.

Atripla has done really well for lipids and cholesterol , but I am also 16 years clean and sober and have had a history of bipolar, absent seizures and a kind of disorganized schizophrenia, and I am finding my mood and other addictive like behaviors to be an issue with Atripla. It's 2 years later but I still can get dizzy at night and dream sometimes to a point where I don't sleep very well and wake scared out of my mind, I don't feel like my usual more stable and clean and sober person on Atripla and when I ask my doctor to switch it, she changes the subject and tells me to see the psychiatrist who then tells me to ask my regular doctor to try something different from Atripla. Are there any other meds that can help with lipids like Atripla? I am 36 years old about to turn 37 and the only other issue so far is also underactive thyroid had developed last couple of years. Once again sorry for the long self pitying kind of question I would at least appreciate someone else's insight before I do anything. PS Just for today!

Response from Dr. Fawcett

Thanks for writing. Your concern for your entire wellbeing- mental and physical is understandable and welcome. A small minority of people taking Atripla continue to have unpleasant side effects, mostly due to Sustiva. Given your co-occurring concerns (bipolar, etc.), I think it's well worth the investment to have a thorough neuropsychiatric workup to see if there are any psychiatric meds that could provide relief.

That said, it is really important for everyone living with HIV to be an active participant in their care and to have a collaborative relationship with their healthcare providers. I applaud your advocacy on your own behalf and encourage you to continue asking your doctor for help with solutions, or else find another provider. Changing the subject isn't an acceptable strategy. There may be antiretroviral medications that will keep your cholesterol down, but that needs to be determined with your entire medical situation in mind, including psychiatric side effects.

Keep up the good work. I wish I could say "this too shall pass," but at least by focusing on the present moment we can remain empowered on our own behalf.

Take care,

David



Previous
Pot And Depression
Next
Still Stunned by AIDS

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement